Tornadoes · United States · Alabama · 2023

EF0 tornado, Bupree, Alabama, December 10, 2023

This EF0 tornado ran 2.4 miles across Lee County on December 10, 2023, touching down at 4:36 AM CST and reaching 400 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
December 10, 2023
Touchdown
4:36 AM CST (10:36 UTC)
Lifted
4:39 AM CST (10:39 UTC)
On the ground
3 minutes
Path length
2.4 miles (3.9 km)
Path width
400 yards (366 m)
Deaths
0
Injuries
0
County
Lee County
Touchdown point
32.465, -85.426
Lift-off point
32.474, -85.386
Record number
2312100436-01

The damage survey

9 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 75 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A pre-frontal line of thunderstorms tracked eastward across Alabama around and just after midnight on December 10th. A segment of the line intensified over Jefferson County, producing two tornadoes and a large swath of wind damage. Elsewhere, two weak tornadoes were spawned over parts of southeast Central Alabama.

The National Weather Service surveyed in southwestern Lee County and found the damage was consistent with an EF0 tornado. The tornado initially touched down along County Road 30 where several trees were uprooted and a single family residence sustained minor damage. The tornado continued east-northeast crossing County Road 29 where additional trees were uprooted and a home had roof damage. It was also noted that a car window was blown out. The tornado then crossed County Road 11 just before lifting north of County Road 39. Additional soft and hard wood trees were damaged and uprooted along these two roads. It should be noted that this damage was adjacent to the EF4 tornado that impacted Lee County in 2019.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Dec 10, 2:46 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Dec 10, 2:46 AM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
246 AM CST Sun Dec 10 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Monday)
Issued at 245 AM CST SUN DEC 10 2023

It has become fairly active over the past couple of hours. As of
230 AM the line of showers/storms are now well south of the
Interstate 20 corridor and will continue to push east through the
morning. The strongest activity right now in northeast Alabama.
There is also an increase in activity to our southwest. This may
merge as the activity reaches the Interstate 85 corridor. There
still is some storm fuels around that the activity can tap into,
so this will need to be monitored over the next few hours. With
said though the area of best instabilities are generally only in
the far southern sections. The line should push east of the area
by 8 AM and we should see some clearing during the afternoon and
into the evening hours. Dry conditions will be in place on Monday
as high pressure moves into the region.

16

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 245 AM CST SUN DEC 10 2023

High pressure will be in control of the Southeast and actually
much of the Eastern CONUS through Thursday into Friday. We will be
watching the storm system late Friday into Saturday. Much like
last the models are different in their solutions. The other
interesting thing of not is the 2 main solutions both
flipped/flopped the scenarios, so not only is there
inconsistencies in the solutions, but also run to run consistency
with an individual solution. So with that in mind will continue
with the 20 to 30 percent PoP for next weekend and see when and if
the models can come into a better agreement.

16

&&

.AVIATION...
(06Z TAFS)
Issued at 1105 PM CST SAT DEC 9 2023

Line of showers and storms are now push through the north and
west. As of 5z the line was at TCL and BHM and will impact the
rest of the north through 9 to 10z. Left over periods of rain
will then impact the area through 18 to 20z along with MVFR
conditions. MGM and TOI see the line of showers and storms begin
between 10 and 11z with the left over periods of rain through 23
to 00z. Winds will be switching from the SW to NW as the line goes
through the area. Winds later this morning and through the
afternoon will be 10 to 15 kts with higher gusts.

16

&&

.FIRE WEATHER...

Showers and thunderstorms will exit the area by late morning into
the afternoon. High pressure will build into the region tonight
and Monday. Min RHs this afternoon will be 55-65% west of I-65
and 65-80% east of I-65. A drier airmass will work into the area
Monday and Tuesday with RH values in the 30 to 45% range.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     50  25  51  24 /  70   0   0   0
Anniston    54  27  51  28 /  80   0   0   0
Birmingham  51  29  51  30 /  70   0   0   0
Tuscaloosa  50  29  54  30 /  60   0   0   0
Calera      52  28  52  29 /  70   0   0   0
Auburn      60  30  51  32 /  90  10   0   0
Montgomery  60  31  53  30 /  80   0   0   0
Troy        62  31  54  31 /  90  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...16
LONG TERM....16
AVIATION...16
Hazardous weather outlook, Dec 9, 11:03 AM CST, 17 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1103 AM CST Sat Dec 9 2023

ALZ011>015-017>050-102015-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1103 AM CST Sat Dec 9 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe storms are possible late this afternoon through the overnight
hours. The storms could produce damaging winds, isolated tornadoes,
and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few strong to severe thunderstorms are possible Sunday morning.
These storms could pose a threat of damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and into Sunday morning.

In the hours before

Special weather statement, Dec 10, 1:02 AM CST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Birmingham AL
102 AM CST Sun Dec 10 2023

ALZ050-100730-
Barbour AL-
102 AM CST Sun Dec 10 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL BARBOUR COUNTY
THROUGH 130 AM CST...

At 101 AM CST, Doppler radar was tracking a strong thunderstorm near
Blue Springs State Park, or 8 miles south of Clio, moving northeast
at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Blue Springs, Blue Springs State Park, and Texasville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 AM CST for southeastern
Alabama.

&&

LAT...LON 3176 8537 3171 8533 3171 8542 3162 8542
      3162 8567
TIME...MOT...LOC 0701Z 239DEG 27KT 3158 8557

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25/Owen
Special weather statement, Dec 10, 1:49 AM CST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Birmingham AL
149 AM CST Sun Dec 10 2023

ALZ019>021-100815-
Calhoun AL-Cleburne AL-Cherokee AL-
149 AM CST Sun Dec 10 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CALHOUN...NORTH
CENTRAL CLEBURNE AND CHEROKEE COUNTIES THROUGH 215 AM CST...

At 148 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Western Weiss Lake to near Piedmont. Movement
was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Piedmont, Centre, Cedar Bluff, Centre Municipal Airport, Forney,
Leesburg, Gaylesville, Tennala, Pleasant Gap, Cornwall Furnace Park,
Western Weiss Lake, Eastern Weiss Lake, Moshat, Coloma, Weiss Dam,
Fullerton, Yellow Creek Falls, Chesnut Bay Resort, Spring Garden, and
Broomtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 300 AM CST for northeastern
Alabama. A Tornado Watch also remains in effect until 400 AM CST for
east central Alabama.

&&

LAT...LON 3394 8540 3381 8557 3420 8579 3439 8549
TIME...MOT...LOC 0748Z 217DEG 38KT 3420 8570 3392 8555

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

12/Robinson
Special weather statement, Dec 10, 1:52 AM CST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Birmingham AL
152 AM CST Sun Dec 10 2023

ALZ019-021-027>029-037-100845-
Tallapoosa AL-Calhoun AL-Clay AL-Talladega AL-Randolph AL-
Cleburne AL-
152 AM CST Sun Dec 10 2023

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL TALLADEGA...
RANDOLPH...SOUTHEASTERN CALHOUN...NORTHERN TALLAPOOSA...CLEBURNE AND
CLAY COUNTIES THROUGH 245 AM CST...

At 152 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Jacksonville to Oxford to near Barfield to
6 miles east of Goodwater. Movement was northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Anniston, Oxford, Alexander City, Jacksonville, Roanoke, Heflin,
Lineville, Ashland, Wedowee, West End-Cobb Town, Lake Wedowee, Cobb
Town, Fort McClellan, Saks, Weaver, Munford, New Site, Hobson City,
Wadley, and Ranburne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 AM CST for northeastern
Alabama. A Tornado Watch also remains in effect until 400 AM CST for
east central Alabama. A Tornado Watch also remains in effect until
800 AM CST for east central Alabama.

&&

LAT...LON 3295 8601 3309 8601 3332 8585 3352 8596
      3379 8580 3396 8548 3396 8540 3322 8525
TIME...MOT...LOC 0752Z 235DEG 48KT 3380 8569 3357 8583 3337 8578 3306
8594

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

12/Robinson
Local storm report, Dec 10, 2:37 AM CST, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
237 AM CST Sun Dec 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     Tornado          5 ESE Blue Springs      31.63N 85.44W
12/10/2023                   Barbour            AL   Official NWS Obs

            TDS off EOX radar.

&&

GMS
Local storm report, Dec 10, 2:39 AM CST, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
239 AM CST Sun Dec 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 AM     Tornado          3 SE Richards Crossroad 31.71N 85.23W
12/10/2023                   Barbour            AL   Official NWS Obs

            TDS off EOX radar.

&&

GMS
Special weather statement, Dec 10, 4:33 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
433 AM CST Sun Dec 10 2023

ALZ045-047-048-101115-
Lee AL-Macon AL-Russell AL-
433 AM CST Sun Dec 10 2023

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL LEE...SOUTHEASTERN MACON
AND NORTHWESTERN RUSSELL COUNTIES THROUGH 515 AM CST...

At 432 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Auburn to near Guerryton. Movement was east at
45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Auburn, Opelika, Hurtsboro, Smiths, Smiths Station, Russell County
Sports Complex, Uchee, Seale, Auburn University, Ladonia, Beauregard,
Society Hill, Bleecker, Griffen Mill, Robert G. Pitts Airport, Creek
Stand, Monterey Heights, Hatchechubbe, Chewacla State Park, and
Ladonia Sports Complex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 AM CST for southeastern
and east central Alabama.

&&

LAT...LON 3220 8510 3220 8543 3223 8544 3223 8551
      3265 8552 3265 8510 3264 8510 3263 8508
      3262 8509 3257 8506
TIME...MOT...LOC 1032Z 274DEG 37KT 3258 8546 3225 8549

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

25/Owen

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Peachtre/Fal Fld, GA (KFFC), 00:00Z

10.6 hours before the tornado, 131 km from the path. December 10, 2023.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2023-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 441 joules per kilogram, CIN -15, lifted condensation level 802 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2023-12-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 229 square meters per square second, 0 to 6 km bulk shear 44 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
441 J/kg
Mixed-layer CIN
-15 J/kg
Surface CAPE
622 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.8
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

The surface observations

Auburn-Opelika Apt (AUO), 16 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Maxwell AFB radar (KMXX), 37 km away, was scanning. The volume nearest the touchdown began at 10:34 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2023 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of December 10, 2023

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 1012:09 AM CSTEF1Jefferson, AL3.0600$5.0 million
December 1012:13 AM CSTEF1Jefferson, AL1.8200
December 101:19 AM CSTEF0Henry, AL8.0200$50,000
December 105:30 AM CSTEF1Holmes, FL3.0250
December 1012:28 PM ESTEF1Wake, NC1.9250

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.